Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 75, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 28, 2021, 6:15 PM EDT for Charles County, Prince George's County, Maryland; Fairfax County, Prince William County, Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2021, 6:15 PM EDT (22:15 UTC)
- Expired
- May 28, 2021, 6:49 PM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Charles County, MD, Prince George's County, MD, Fairfax County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 50 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:21 PM EDT | TSTM WND DMG | 1 N Marbury, MD | TREE, WIRES, AND TELEPHONE POLE BLEW DOWN ON CHICAMUXEN ROAD NEAR MARBURY RUN ROAD. |
| May 28, 6:29 PM EDT | TSTM WND DMG | 3 Ene Potomac Heights, MD | TREE BLEW DOWN ON HUNGERFORD ROAD NEAR BRYANS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WUUS51 KLWX 282215
SVRLWX
MDC017-033-VAC059-153-282300-
/O.NEW.KLWX.SV.W.0075.210528T2215Z-210528T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
615 PM EDT Fri May 28 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Prince Georges County in central Maryland...
Northwestern Charles County in southern Maryland...
Southeastern Fairfax County in northern Virginia...
Southeastern Prince William County in northern Virginia...
* Until 700 PM EDT.
* At 615 PM EDT, severe thunderstorms were located along a line
extending from near Triangle to near Port Tobacco River, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. A wind gust of 53 mph was measured at
Quantico.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Waldorf, Clinton, Springfield, Fort Washington, Fort Hunt,
Groveton, La Plata, Fort Belvoir, Woodbridge, Quantico, Montclair,
Lorton, Franconia, Oxon Hill, Hybla Valley, Newington, Rosaryville,
Friendly, Marlton and Triangle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3875 7681 3853 7697 3850 7732 3852 7734
3852 7736 3853 7736 3879 7718
TIME...MOT...LOC 2215Z 214DEG 26KT 3850 7737 3848 7706
HAIL...<.75IN
WIND...60MPH
$$
ADS2 follow-up statements
567
WWUS51 KLWX 282233
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
633 PM EDT Fri May 28 2021
MDC017-033-VAC059-153-282300-
/O.CON.KLWX.SV.W.0075.000000T0000Z-210528T2300Z/
Prince Georges MD-Charles MD-Fairfax VA-Prince William VA-
633 PM EDT Fri May 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN PRINCE GEORGES...NORTH CENTRAL CHARLES...
SOUTHEASTERN FAIRFAX AND EAST CENTRAL PRINCE WILLIAM COUNTIES...
At 632 PM EDT, severe thunderstorms were located along a line
extending from Lorton to near Saint Charles, moving northeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Waldorf, Clinton, Springfield, Fort Washington, Fort Hunt, Groveton,
Fort Belvoir, Woodbridge, Lorton, Franconia, Oxon Hill, Hybla Valley,
Newington, Rosaryville, Friendly, Marlton, Saint Charles, I395 and
I495 Interchange, Mount Vernon and Accokeek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3858 7693 3863 7729 3879 7718 3875 7681
TIME...MOT...LOC 2232Z 209DEG 34KT 3870 7725 3866 7695
HAIL...<.75IN
WIND...60MPH
$$
ADS379
WWUS51 KLWX 282249
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
649 PM EDT Fri May 28 2021
MDC017-033-VAC059-153-282258-
/O.CAN.KLWX.SV.W.0075.000000T0000Z-210528T2300Z/
Prince Georges MD-Charles MD-Fairfax VA-Prince William VA-
649 PM EDT Fri May 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PRINCE GEORGES...
NORTH CENTRAL CHARLES...SOUTHEASTERN FAIRFAX AND EAST CENTRAL PRINCE
WILLIAM COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3858 7693 3863 7729 3879 7718 3875 7681
TIME...MOT...LOC 2247Z 214DEG 26KT 3879 7717 3875 7687
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:41 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 28, 3:41 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
341 PM EDT Fri May 28 2021
.SYNOPSIS...
Low pressure over the Ohio Valley will track eastward along a
stalled boundary, crossing the area through this evening. A
cold front will sink southward overnight into early Saturday, as
an upper level trough lingers nearby delivering cool and
unsettled conditions for the balance of the weekend. High
pressure will return early next week before moving offshore
during the middle portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A warm front is kinked across central and southern Virginia,
lifting northeastward into southern Maryland and the Delmarva
Peninsula. Further west, low pressure is moving through the Ohio
Valley with eyes on our region this afternoon and evening.
North of the warm front, temperatures are in the middle 60s to
middle 70s, except 50s to near 60 along the Alleghenies. South
of said boundary, temperatures are well into the 70s and middle
80s with dewpoints well into the 60s to near 70 degrees. This
warm and moist airmass encompasses the I-64 corridor southward,
and from the Fredericksburg metro eastward into southern
Maryland and the Northern Neck of Virginia.
As the low tracks eastward this afternoon and evening,
accompanied by an approaching positively tilted upper trough and
decent PVA, widespread showers and scattered thunderstorms will
develop across the area. Latest mesoanalysis highlights the
area along and south of the warm front with decent CAPE in
excess of 1000 J/kg, deep layer shear 40-50kts, along with the
warm and moist environment mentioned above. This area will
require close monitoring the remainder of the afternoon and into
this evening as convection picks up. Further north, confidence
decreases in terms of the severe threat given a bit more stable
environment. That being said, hi-res guidance continues to
depict a broken line of strong showers and storms tracking
along and south of U.S. 50 between 5-10pm.
Satellite imagery shows some clearing across central Virginia
eastward into southern Maryland. This may allow the warm front
to nudge a touch further north over the next few hours. Strong
to severe storms along and south of the boundary will be capable
of producing damaging wind gusts and perhaps an isolated
tornado given the above environment and favorable curved
hodographs depicted by model guidance. Precipitable water
values have reached into the 1.5-1.75 inch range along and east
of the Blue Ridge Mountains, which could help yield an isolated
threat of flash flooding with any stronger showers/storms.
Closer to the warm front where a bit more instability will be
found will exhibit a higher chance flash flooding.
Showers and storms will continue into this evening as a cold
front drops into the area overnight. The threat for severe and
flooding will wane later this evening with the loss of daytime
heating and decreasing instability. Showers and perhaps a rumble
of thunder will continue into Saturday morning as low pressure
migrates across Virginia. Lows tonight will drop into the 40s
in the mountains, with 50s much elsewhere.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level trough will linger over the area this weekend with
continued showers chances and below normal temperatures. Highest
rain chances this weekend will exist Saturday afternoon/night,
becoming more scattered to isolated in nature Sunday. Highs on
Saturday will be held into the 50s to near 60, and only a few
degrees warmer on Sunday under plentiful clouds. Lows each night
will be on the chilly side for late May, generally in the 40s to
around 50 degrees. Drier conditions return Sunday night as the
upper trough axis shifts to our east.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Cool high pressure will build across the region Monday through
Tuesday. Dry air will allow for areas to dry out from the
weekend's rainfall. Temperatures Monday will be a few degrees
cooler than average. Tuesday's high temperatures will be a few
degrees warmer than average.
As the high pressure moves to the east Tuesday night and Wednesday,
a gradual return flow will ensue to allow for humidity and rain
chances to return for the middle of next week. Temperatures
Wednesday should be above average.
A higher chance for heavier rainfall and a few thunderstorms on
Thursday with energy approaching from the west and a surface front
nearby. Temperatures once again will go above average.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR CIGs this afternoon will trend IFR tonight through Saturday
as low pressure crosses the area with widespread rain and
scattered thunderstorms at CHO/IAD/DCA this afternoon/evening.
Winds will favor an east northeast trajectory during this time.
Some strong to severe storms late this afternoon and evening
hours could produce damaging wind gusts.
IFR restrictions likely persist Saturday night into the first
half of Sunday as an upper level trough lingers over the
terminals and shower chances persist. North northeast winds at
10 knots or less can be expected during this time. Drier
conditions should return Sunday night as the upper trough axis
finally shifts to the east.
VFR conditions Monday through Tuesday night. Winds north 5 to 10
knots Monday, becoming light and variable Monday night and
Tuesday. Winds south to southwest 5 to 10 knots Tuesday night.
&&
.MARINE...
A warm front will be draped across our southern waters today as
low pressure tracks along the boundary through this evening.
Widespread showers and scattered thunderstorms are possible
during this time, yielding a threat of gusty winds and perhaps
waterspouts along the lower Potomac waters and Chesapeake Bay
waters mainly south of the Bay Bridge. Outside of convection,
easterly breezes will gust to SCA levels into this evening,
before turning more northeasterly tonight. SCA conditions
expected across all our waters Saturday/Saturday night as the
gradient tightens thanks to low pressure near the Virginia
Tidewater region. Scattered to numerous showers will persist
Saturday afternoon and night as well as an upper level
trough lingers nearby, resulting in visibility reductions on
the waterways. SCA conditions are likely with northerly breezes
Sunday into Sunday night as conditions start to turn drier late
Sunday.
No marine hazards Monday through Tuesday night. Winds north 10 knots
Monday, then light and variable Monday night and Tuesday. Winds
becoming southwest 10 knots Tuesday night.
&&
.TIDES/COASTAL FLOODING...
Onshore flow will deliver rising tidal anomalies through tonight
before winds turn more out of the north northeast this weekend,
however action stage is only highlighted in our current
forecast. Threat for minor tidal flooding is possible through
Saturday night but a more northerly component to the wind would
result in a lower threat for flooding. Will need to monitor
water levels closely at our sensitive sites.
&&
.CLIMATE...
Unseasonably cool conditions are expected this weekend. Below is
a list of the record low max temps for Saturday and Sunday.
Sat 5/29 DCA BWI IAD
58 1893 57 2014 58 1996
Sun 5/30 DCA BWI IAD
57 1915 58 1915 62 1971
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>532-
538>540.
Small Craft Advisory until 10 PM EDT this evening for
ANZ533>537-541>543.
Small Craft Advisory from 6 AM to 6 PM EDT Saturday for
ANZ533>537-541>543.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...KLW
AVIATION...BKF/KLW
MARINE...BKF/KLW
TIDES/COASTAL FLOODING...BKF
CLIMATE...BJLHazardous weather outlook, May 28, 8:18 AM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 818 AM EDT Fri May 28 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-291230- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 818 AM EDT Fri May 28 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Severe thunderstorms are possible late this afternoon and evening with locally damaging wind gusts being the primary threat. An isolated tornado is also possible. The best chance for strong to severe storms will be south of US 50. Heavy rain associated with showers and scattered thunderstorms may lead to isolated instances of flash flooding late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-291230- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 818 AM EDT Fri May 28 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Severe thunderstorms are possible late this afternoon and evening with locally damaging wind gusts being the primary threat. An isolated tornado is also possible. The best chance for strong to severe storms will be south and west of the Potomac River. Heavy rain associated with thunderstorms may lead to isolated instances of flash flooding late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-291230- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 818 AM EDT Fri May 28 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Severe thunderstorms are possible late this afternoon and evening with locally damaging wind gusts being the primary threat. Heavy rain associated with thunderstorms may lead to isolated instances of flash flooding late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
In the hours before
Local storm report, May 28, 12:37 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1237 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG 2 SW STEPHENS CITY 39.07N 78.25W
05/26/2021 FREDERICK VA EMERGENCY MNGR
DAMAGE TO SEVERAL FARM OUTBUILDINGS OFF 300 BLOCK OF
FAMILY LANE. ONE 30 BY 90 FOOT POLE BARN DESTROYED AND
OTHERS HAD ROOF DAMAGE. LARGE STRUCTURE WAS OPEN TO
DIRECTION OF WIND.
&&
EVENT NUMBER LWX2104189
STRONGLocal storm report, May 28, 12:59 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG CEDAR GROVE 39.27N 78.19W
05/26/2021 FREDERICK VA EMERGENCY MNGR
TREES DOWN IN SCATTERED LOCATIONS BETWEEN CEDAR GROVE
AND GAINESBORO.
&&
EVENT NUMBER LWX2104190
STRONGLocal storm report, May 28, 6:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 2 ESE SPOTSYLVANIA COUR 38.19N 77.56W
05/28/2021 SPOTSYLVANIA VA 911 CALL CENTER
TWO TREES BLEW DOWN ON MASSAPONAX CHURCH ROAD NEAR
HICKORY RIDGE ROAD.
&&
EVENT NUMBER LWX2104191
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:34 PM EDT | Tornado Warning | LWX | Saint Mary's | 26 min |
| May 28, 5:46 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 44 min |
| May 28, 1:20 AM EDT | Small Craft Advisory | LWX | 3 days | |
| May 28, 4:23 AM EDT | Small Craft Advisory | LWX | 18 hr | |
| May 28, 4:23 AM EDT | Small Craft Advisory | LWX | 72 hr | |
| May 28, 1:54 PM EDT | Special Marine Warning | LWX | 51 min | |
| May 28, 2:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| May 28, 2:55 PM EDT | Special Marine Warning | LWX | 49 min | |
| May 28, 3:24 PM EDT | Special Marine Warning | LWX | 36 min | |
| May 28, 5:37 PM EDT | Tornado Warning | LWX | Spotsylvania, City of Fredericksburg | 10 min |
| May 28, 5:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| May 28, 6:08 PM EDT | Special Marine Warning | LWX | 67 min | |
| May 28, 7:10 PM EDT | Special Marine Warning | LWX | 68 min | |
| May 28, 7:44 PM EDT | Special Marine Warning | LWX | 78 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.